Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/2212

Title: Analyzing incomplete longitudinal clinical trial data
Authors: Molenberghs, Geert
Thijs, Herbert
Jansen, Ivy
Beunckens, Caroline
Kenward, Michael G.
Mallinckrodt, Craig
Carroll, Raymond J.
Issue Date: 2004
Citation: BIOSTATISTICS, 5(3). p. 445-464
Abstract: Using standard missing data taxonomy, due to Rubin and co-workers, and simple algebraic derivations, it is argued that some simple but commonly used methods to handle incomplete longitudinal clinical trial data, such as complete case analyses and methods based on last observation carried forward, require restrictive assumptions and stand on a weaker theoretical foundation than likelihood-based methods developed under the missing at random (MAR) framework. Given the availability of flexible software for analyzing longitudinal sequences of unequal length, implementation of likelihood-based MAR analyses is not limited by computational considerations. While such analyses are valid under the comparatively weak assumption of MAR, the possibility of data missing not at random (MNAR) is difficult to rule out. It is argued, however, that MNAR analyses are, themselves, surrounded with problems and therefore, rather than ignoring MNAR analyses altogether or blindly shifting to them, their optimal place is within sensitivity analysis. The concepts developed here are illustrated using data from three clinical trials, where it is shown that the analysis method may have an impact on the conclusions of the study.
Notes: Limburgs Univ Ctr, Ctr Stat, B-3590 Diepenbeek, Belgium. Univ London London Sch Hyg & Trop Med, London WC1E 7HT, England. Eli Lilly & Co, Indianapolis, IN 46285 USA. Texas A&M Univ, Dept Stat, College Stn, TX 77843 USA.Molenberghs, G, Limburgs Univ Ctr, Ctr Stat, Univ Campus, B-3590 Diepenbeek, Belgium.geert.molenberghs@luc.ac.be
URI: http://hdl.handle.net/1942/2212
DOI: 10.1093/biostatistics/kxh001
ISI #: 000222723600008
ISSN: 1465-4644
Category: A1
Type: Journal Contribution
Validation: ecoom, 2005
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
Published version279.06 kBAdobe PDF
Peer-reviewed author version359.82 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.